EconPapers    
Economics at your fingertips  
 

Memetic search for overlapping topics based on a local evaluation of link communities

Frank Havemann (), Jochen Gläser and Michael Heinz
Additional contact information
Frank Havemann: Humboldt-Universität zu Berlin
Jochen Gläser: TU Berlin
Michael Heinz: Humboldt-Universität zu Berlin

Scientometrics, 2017, vol. 111, issue 2, No 26, 1089-1118

Abstract: Abstract In spite of recent advances in field delineation methods, bibliometricians still don’t know the extent to which their topic detection algorithms reconstruct ‘ground truths’, i.e., thematic structures in the scientific literature. In this paper, we demonstrate a new approach to the delineation of thematic structures that attempts to match the algorithm to theoretically derived and empirically observed properties all thematic structures have in common. We cluster citation links rather than publication nodes, use predominantly local information and search for communities of links starting from seed subgraphs in order to allow for pervasive overlaps of topics. We evaluate sets of links with a new cost function and assume that local minima in the cost landscape correspond to link communities. Because this cost landscape has many local minima we define a valid community as the community with the lowest minimum within a certain range. Since finding all valid communities is impossible for large networks, we designed a memetic algorithm that combines probabilistic evolutionary strategies with deterministic local searches. We apply our approach to a network of about 15,000 Astronomy and Astrophysics papers published 2010 and their cited sources, and to a network of about 100,000 Astronomy and Astrophysics papers (published 2003–2010) which are linked through direct citations.

Keywords: Citation networks; Overlapping topics; Memetic algorithm; Link clustering; Astrophysics (search for similar items in EconPapers)
Date: 2017
References: View references in EconPapers View complete reference list from CitEc
Citations: View citations in EconPapers (6)

Downloads: (external link)
http://link.springer.com/10.1007/s11192-017-2302-5 Abstract (text/html)
Access to the full text of the articles in this series is restricted.

Related works:
This item may be available elsewhere in EconPapers: Search for items with the same title.

Export reference: BibTeX RIS (EndNote, ProCite, RefMan) HTML/Text

Persistent link: https://EconPapers.repec.org/RePEc:spr:scient:v:111:y:2017:i:2:d:10.1007_s11192-017-2302-5

Ordering information: This journal article can be ordered from
http://www.springer.com/economics/journal/11192

DOI: 10.1007/s11192-017-2302-5

Access Statistics for this article

Scientometrics is currently edited by Wolfgang Glänzel

More articles in Scientometrics from Springer, Akadémiai Kiadó
Bibliographic data for series maintained by Sonal Shukla () and Springer Nature Abstracting and Indexing ().

 
Page updated 2025-03-20
Handle: RePEc:spr:scient:v:111:y:2017:i:2:d:10.1007_s11192-017-2302-5